Antipsychotic treatment can cause involuntary movements such as lip smacking, tongue protrusions and excessive eye blinking. These movements typically occur after more than 3 months of treatment and are called tardive dyskinesia.
Robert A. Hauser, MD, MBA, professor of neurology at the University of South Florida in Tampa, is the lead author of a study published in the American Journal of Psychiatry that concludes valbenazine administered once daily can significantly reduce tardive dyskinesia in patients with schizophrenia, schizoaffective disorder and mood disorder.
"One approach to managing tardive dyskinesia is to discontinue antipsychotic treatment or reduce the dosage, but these options are not always feasible, because withdrawal can exacerbate tardive dyskinesia symptoms or have a negative impact on psychiatric status. Moreover, tardive dyskinesia symptoms often persist even after discontinuation or dosage reduction," wrote Dr. Hauser, who directs the Parkinson's Disease and Movement Disorders Center at USF.
Valbenazine is a selective vesicular monoamine transporter 2 inhibitor. Two hundred twenty-five people with schizophrenia, schizoaffective disorder or a mood disorder participated in the phase 3 randomized double blind, placebo-controlled trial.
Forty-percent of those who received valbenazine 80mg/day improved by at least 50 percent. That's compared to just 8 percent in the placebo group.
Researchers also determined that valbenazine was well tolerated. Drowsiness, restlessness and dry mouth were reported as adverse effects.Journal reference: American Journal of Psychiatry
Provided by: University of South Florida